The optimal assignment of spontaneous volunteers
Maria E. Mayorga (),
Emmett J. Lodree () and
Justin Wolczynski ()
Additional contact information
Maria E. Mayorga: North Carolina State University
Emmett J. Lodree: University of Alabama
Justin Wolczynski: North Carolina State University
Journal of the Operational Research Society, 2017, vol. 68, issue 9, 1106-1116
Abstract:
Abstract Spontaneous volunteers are ordinary citizens who assist in disaster relief efforts, while they are a great resource they also pose a difficult logistical challenge. Unlike classical labor assignment problems, the management of these volunteers is characterized by uncertainty regarding the size, availability, and commitment of the labor pool. We model this problem as a multi-server queueing system with both stochastic server arrival and abandonment. This model is intended to be applied to the relatively stable work associated with recovery efforts, e.g., debris clearing. We model this system as a continuous time Markov decision process and compare the optimal policy to several common-sense heuristics; one of which performs close to optimal and makes a practical alternative. We conduct extensive sensitivity analysis around model parameters and assumptions.
Keywords: volunteer assignment; disaster operations management; Markov decision process (search for similar items in EconPapers)
Date: 2017
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (8)
Downloads: (external link)
http://link.springer.com/10.1057/s41274-017-0219-2 Abstract (text/html)
Access to full text is restricted to subscribers.
Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:pal:jorsoc:v:68:y:2017:i:9:d:10.1057_s41274-017-0219-2
Ordering information: This journal article can be ordered from
http://www.springer. ... search/journal/41274
DOI: 10.1057/s41274-017-0219-2
Access Statistics for this article
Journal of the Operational Research Society is currently edited by Tom Archibald and Jonathan Crook
More articles in Journal of the Operational Research Society from Palgrave Macmillan, The OR Society
Bibliographic data for series maintained by Sonal Shukla () and Springer Nature Abstracting and Indexing ().